Alert archive / Illinois / Flash Flood Warnings in 2017
Flash Flood Warning 19, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Apr 29, 2017, 9:50 PM CDT for 4 counties in Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2017, 9:50 PM CDT (02:50 UTC)
- Expired
- Apr 30, 2017, 12:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alexander County, IL, Johnson County, IL, Pulaski County, IL, Union County, IL
The radar
The Paducah radar (KPAH), 45 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.8 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1125 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1783 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.5
The text
As transmitted.
389
WGUS53 KPAH 300250
FFWPAH
ILC003-087-153-181-300545-
/O.NEW.KPAH.FF.W.0019.170430T0250Z-170430T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
950 PM CDT SAT APR 29 2017
The National Weather Service in Paducah has issued a
* Flash Flood Warning for...
Southern Union County in southern Illinois...
Northern Pulaski County in southern Illinois...
Johnson County in southern Illinois...
Northwestern Alexander County in southern Illinois...
* Until 1245 AM CDT
* At 949 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. One to two inches of rain has
already fallen. Flash flooding may begin shortly.
* Some locations that will experience flooding include...
Anna, Jonesboro, Vienna, Dongola, Tamms, Karnak, East Cape
Girardeau, Ware, Ullin, Thebes, Cypress, Pulaski, Buncombe,
Belknap, Mill Creek, Simpson and East Cape Girardeau.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3725 8946 3729 8952 3735 8943 3740 8942
3744 8944 3756 8871 3735 8871 3733 8875
3734 8890 3732 8890 3729 8893 3715 8943
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 7:00 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Apr 29, 7:00 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
700 PM CDT Sat Apr 29 2017
.UPDATE...
Issued at 700 PM CDT Sat Apr 29 2017
Updated aviation discussion.
&&
.SHORT TERM...(Tonight through Monday night)
Issued at 349 PM CDT Sat Apr 29 2017
Plenty of deep moist convection was occurring across central MO
this afternoon in the form of an MCS, while the PAH forecast area
was in the warm sector south of a retreating warm front, with low
level moisture advection continuing.
In the highly amplified pattern aloft, mid level heights over us
temporarily rose this afternoon in advance of a large area of low
pressure digging through NM. While most of the region is expected
to remain dry through about 600 p.m., much of southeastern MO and
parts of southwestern IL will probably experience numerous showers
and tstms by late afternoon and into the evening. Winds aloft
suggest the possibility of some tstms becoming severe, with
wind/hail the main severe hazards. This initial surge may abate by
midnight, however, models indicate that generally, southeastern
MO/southern IL will remain under the gun for shower and tstm
activity. The exact evolution of this activity remains somewhat
uncertain in the model solutions, though the NAM has done quite
well lately with pcpn fields.
As the aforementioned low deepens and heads toward the Great Lakes
during the day Sunday, the best focus for lift of moisture will
come right across the PAH forecast area, resulting in a very wet
day, with possible severe weather once again. The atmosphere will
begin to stabilize behind the sfc wind shift/dropping mid level
heights Sunday night as the pcpn ends in showers from west to
east. Noticeably cooler temps will prevail behind this system,
but not drastically so. Expect wraparound cloudiness Monday,
especially for the northern two-thirds of the region.
.LONG TERM...(Tuesday through Saturday)
Issued at 349 PM CDT Sat Apr 29 2017
Models show low pressure moving from Iowa into the Great Lakes
region on Monday into Monday evening, taking any lingering moisture
northward. Weak high pressure will briefly give us dry conditions
Monday into Tuesday.
Models indicate a warm front lifting north toward our region late
Tuesday into Tuesday night. The ECMWF and GFS take the warm front
into our far southeast counties midday Wednesday. Based on the
these solutions, showers will quickly spread across the area Tuesday
night, with chances continuing into Thursday. Model show a little
instability making it into our extreme southern counties during the
day Wednesday, and included some slight chances for thunderstorms in
these location. The low associated with the front will push east
of our area on Thursday, so we should see precipitation tapering off
from west to east Thursday night.
A weak upper level disturbance may produce a few showers on Friday,
so included just some slight chances. Temperatures through the work
week will be below seasonal normals, with the warmest day being
Tuesday when highs will reach the upper 60s to lower 70s.
&&
.AVIATION...
Issued at 700 PM CDT Sat Apr 29 2017
Southerly winds will continue this evening, increasing overnight and
Sunday, eventually gusting into the upper 20s kts. This evening and
overnight, in southeastern MO/southern IL, shower and tstm chances
are higher than in southwestern IN/western KY because of an existing
mesoscale convective system moving eastward. At this time, it
appears more convective activity will spread eastward during the day
Sunday, but there continues to be some uncertainty as to exactly how
this activity will evolve. Shower and tstm activity may result in
sporadic MVFR cigs overnight, but MVFR cigs should be common Sunday.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through late Sunday night for ILZ075>078-
080>094.
MO...Flash Flood Watch through late Sunday night for MOZ076-086-087-
100-107>112-114.
IN...Flash Flood Watch through late Sunday night for INZ081-082-
085>088.
KY...Flash Flood Watch through late Sunday night for KYZ001>005-014-
018-019.
&&
SHORT TERM...DB
LONG TERM...RS
AVIATION...DBHazardous weather outlook, Apr 29, 4:29 AM CDT, 17 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 429 AM CDT Sat Apr 29 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-301000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 429 AM CDT Sat Apr 29 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A Flash Flood Watch remains in effect for parts of Southern Illinois, Southeast Missouri, Southwest Indiana, and West Kentucky. It is strongly recommended that residents and travelers in the flash flood watch area stay away from flooded roadways and low lying areas. Flooding conditions are expected to worsen in these areas over the weekend. Refer to the Watch product for additional details. Scattered severe thunderstorms will still be possible during the pre-dawn this Saturday, then again late Saturday night. Large hail and damaging wind gusts are expected to be the main severe weather hazards. Isolated tornadoes cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Flash Flood Watch will remain in effect until Sunday evening. Refer to the Watch product for additional details. Another round of strong to severe thunderstorms will be also possible Sunday afternoon and evening. Large hail and damaging wind gusts are again expected to be the main severe weather hazards. Isolated tornadoes cannot be ruled out. There is a chance of thunderstorms again Wednesday. Any storms that develop are not expected to be severe at this time, but additional heavy rains could cause flooding issues, or impede recovery from any flooding that has already occurred over this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required again Saturday night and then again Sunday afternoon and evening across parts of the outlook area. Reports of severe weather, as well as heavy rainfall amounts in excess of an inch, are encouraged along with any reports of flooding. Please ensure that these reports are relayed to the National Weather Service in Paducah Kentucky. Smith
In the hours before
Special weather statement, Apr 29, 6:20 PM CDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 620 PM CDT Sat Apr 29 2017 ILZ075>078-080>094-MOZ076-086-087-100-107>112-114-300130- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-PERRY MO-BOLLINGER-CAPE GIRARDEAU- WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI- NEW MADRID- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID 620 PM CDT Sat Apr 29 2017 ...Scattered strong thunderstorms expected across southern Illinois and southeast Missouri through the evening... Thunderstorms will continue to increase and slowly move east across southeast Missouri and southern Illinois this evening. At 620 pm...the activity extended from near Du Quoin, southwest to Perryville Missouri to near Van Buren in Carter County. Some isolated activity developed ahead of the line of storms as well. Any of the stronger storms could produce hail up to penny size along with 30 to 45 mph winds. We are also concerned with the additional heavy rainfall and more flash flooding this evening. If a Flash Flood Warning is issued for your area, take action immediately. Do not drive across a water covered road. A Severe Thunderstorm Watch remains in effect for much of the area west of the Wabash River, and north of a Van Buren Missouri to Paducah Kentucky line through 10 p.m. Isolated severe storms capable of large hail and locally damaging winds will be possible. CN
Local storm report, Apr 29, 6:37 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
637 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL 1 N MOUNT VERNON 38.33N 88.91W
04/29/2017 M0.75 INCH JEFFERSON IL TRAINED SPOTTER
&&
CTNLocal storm report, Apr 29, 6:49 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
649 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM FLASH FLOOD 9 SW VAN BUREN 36.92N 91.13W
04/29/2017 CARTER MO EMERGENCY MNGR
FLOODING OF CREEKS REPORTED THROUGHOUT CARTER COUNTY.
EMERGENCY MANAGEMENT IS EVACUATING RESIDENTS IN PART OF
FREMONT.
&&
CHRISTIWLocal storm report, Apr 29, 7:39 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
739 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL DE SOTO 37.82N 89.23W
04/29/2017 M0.75 INCH JACKSON IL TRAINED SPOTTER
DIME SIZED HAIL
&&
SPSpecial weather statement, Apr 29, 8:26 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 826 PM CDT Sat Apr 29 2017 ILZ075>078-080>094-MOZ076-086-087-100-107>112-114-300330- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-PERRY MO-BOLLINGER-CAPE GIRARDEAU- WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI- NEW MADRID- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID 826 PM CDT Sat Apr 29 2017 ...Scattered strong thunderstorms expected across southern Illinois and southeast Missouri through the evening... Numerous thunderstorms will continue across southern Illinois and southeast Missouri through 1030 pm. An area continues to slowly drift east to southeast across the region. The stronger storms will be capable of hail up to dime size and locally strong winds 30 to 45 mph. Additionally, Flash Flood Warnings continue for many counties in southeast Missouri and southern Illinois. Significant flooding will be possible again in some areas. We are also watching an area of strong thunderstorms moving north from northeast Arkansas and west Tennessee. These storms have been warned for, for strong winds. At 826 pm...radar showed the strongest storms along a line from Mcleansboro Illinois, southwest to near Poplar Bluff and Doniphan in southeast Missouri. The storms are very slow moving, and in fact, have nearly stalled across southeast Missouri. A Severe Thunderstorm Watch remains in effect for much of the area west of the Wabash River, and north of a Van Buren Missouri to Paducah Kentucky line through 10 p.m. Isolated severe storms capable of large hail and locally damaging winds will be possible.
Special weather statement, Apr 29, 9:02 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Paducah KY
902 PM CDT SAT APR 29 2017
KYZ001-MOZ110-112-114-300245-
Fulton KY-Stoddard MO-New Madrid MO-Mississippi MO-
902 PM CDT SAT APR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FULTON...SOUTHWESTERN
MISSISSIPPI...NEW MADRID AND SOUTHEASTERN STODDARD COUNTIES UNTIL 945
PM CDT...
At 901 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Piggott to Deering to near Heloise.
Movement was northeast at 60 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Sikeston, Dexter, Portageville, New Madrid, Hickman, Bernie,
Bloomfield, Lilbourn, Clarkton, Gideon, Morehouse, Parma, Matthews,
Marston, Essex, Howardville, Risco, Canalou, Farrenburg and Baker.
LAT...LON 3634 8954 3640 8959 3643 8972 3639 8975
3639 8997 3663 8996 3663 9009 3700 8988
3694 8977 3686 8969 3687 8952 3658 8928
3657 8923 3660 8920 3653 8913 3650 8915
3650 8942 3646 8946 3650 8949 3650 8953
TIME...MOT...LOC 0201Z 202DEG 58KT 3637 9014 3621 8987 3598 8963The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:04 PM CDT | Flash Flood Warning | PAH | Franklin, Jackson, Johnson, Perry, Union, Williamson | 12 hr |
| Apr 29, 8:02 PM CDT | Flash Flood Warning | PAH | Alexander | 12 hr |
| Apr 29, 8:31 PM CDT | Flash Flood Warning | PAH | Gallatin, Hamilton, Hardin, Pope, Saline, White | 4 hr |
| Apr 30, 12:59 AM CDT | Flash Flood Warning | PAH | Gallatin, Hamilton, Hardin, Pope, Saline, White | 6 hr |
| Apr 30, 3:21 AM CDT | Severe Thunderstorm Warning | PAH | Alexander, Jackson, Pulaski, Union | 24 min |
| Apr 30, 3:34 AM CDT | Severe Thunderstorm Warning | PAH | Massac, Pope, Pulaski | 22 min |
| Apr 30, 6:52 AM CDT | Flash Flood Warning | PAH | Alexander, Franklin, Hamilton, Jackson, Johnson, Perry and 3 more | 11 hr |
| Apr 30, 6:59 AM CDT | Flash Flood Warning | PAH | Jackson | 11 hr |
| Apr 30, 9:04 AM CDT | Areal Flood Advisory | PAH | Alexander, Johnson, Massac, Pope, Pulaski | 4 hr |
| Apr 30, 9:16 AM CDT | Flash Flood Warning | PAH | Edwards, Hamilton, Jefferson, Perry, Wabash, Wayne and 1 more | 8 hr |
| Apr 30, 10:41 AM CDT | Flash Flood Warning | PAH | Hardin, Johnson, Massac, Pope, Saline | 8 hr |
| Apr 30, 11:52 AM CDT | Flash Flood Warning | PAH | Gallatin, Hardin | 3 hr |
| Apr 30, 1:25 PM CDT | Special Weather Statement | PAH | Massac, Pulaski | 35 min |
| Apr 30, 1:33 PM CDT | River Flood Warning | PAH | Massac, Pope | 17 days |
| Apr 30, 3:03 PM CDT | Areal Flood Advisory | PAH | Gallatin | 3 hr |
| Apr 30, 5:31 PM CDT | Areal Flood Warning | PAH | Jackson | 12 hr |
| Apr 30, 5:40 PM CDT | Areal Flood Warning | PAH | Edwards, Franklin, Hamilton, Jackson, Jefferson, Perry and 5 more | 12 hr |
| Apr 30, 5:47 PM CDT | Areal Flood Warning | PAH | Johnson, Massac, Pope, Union | 12 hr |
Nearby
Flash Flood Warnings in Illinois, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.